Michigan, 2012

Hail and Damaging Winds in Michigan, July 4, 2012

July 4, 2012 · NWS DTX · 30 events in 3 counties and zones

Severe storms impacted the Detroit Metro Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe storms impacted the Detroit Metro Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 3:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 4, 3:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EDT WED JUL 4 2012

.SHORT TERM... THIS AFTERNOON THROUGH TONIGHT

THE EXCESSIVE HEAT WARNING WILL BE EXPANDED INTO THE TRI CITIES
BASED ON MID AFTERNOON HEAT INDEX EXCEEDING 105 WHICH IS EXPECTED TO
REMAIN THE CASE THROUGH THE AFTERNOON. THE REST OF THE WARNING AREA
WILL REMAIN INTACT DESPITE SURFACE DEWPOINT MIXING OUT SLIGHTLY,
ALLOWING HEAT INDEX TO FALL BELOW 105, BUT WITH MAX TEMPS TOPPING
OUT AROUND 100. IN ADDITION, MIN TEMPS ARE ONLY EXPECTED TO DROP
INTO THE MID 70S IN THE DETROIT METRO AREA WITH HEAT INDEX
REMAINING AT LEAST IN THE LOWER 80S FOR THE BULK OF THE NIGHT.

THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON REMAINS
GREATEST ALONG AND SOUTH OF THE SURFACE TROUGH AXIS SETTLING THROUGH
SOUTHERN LOWER MICHIGAN. SATELLITE IMAGERY INDICATES HURON COUNTY
MAY BE THE ONLY AREA IN THE CLEAR WITH THE LINE ROUGHLY FROM SAGINAW
TO PORT HURON SETTING UP WITH THE BEST SURFACE CONVERGENCE AT PRESS
TIME. THE FORECAST WILL PROCEED UNDER THE ASSUMPTION THAT THE MID
LEVEL CAP WILL BE PRESENT OVER THE REST OF THE REGION BUT TOO WEAK
TO TRUST JUDGING BY THE 12Z DTX SOUNDING AND THROUGHOUT THE SUITE OF
MODEL FORECAST SOUNDINGS. EXPECT STORMS TO CONTINUE DEVELOPING ALONG
THE SURFACE TROUGH/LAKE BREEZE HYBRID WITH OUTFLOW THEN SUPPORTING
ADDITIONAL DEVELOPMENT TO THE SOUTH AND EAST TOWARD THE DETROIT AREA
BEFORE EXITING TO THE EAST AND/OR DISSIPATING BY MID EVENING WITH
THE LOSS OF SURFACE HEATING. HOURLY MESOANALYSIS AT 19Z INDICATED
MLCAPE AROUND 4000 J/KG WITH ABOUT 1500 J/KG OF DOWNDRAFT CAPE.
THESE ELEMENTS WITHIN THE WEAK WIND FIELD WILL MAKE PULSE/MULTICELL
SEVERE CONVECTION THE PRIMARY MODE WITH DAMAGING WIND THE MAIN
HAZARD ALONG WITH VERY HEAVY RAIN DUE TO SLOW STORM MOTION.

JUST WARM AND HUMID CONDITIONS FOR THE OVERNIGHT HOURS AS THE SURFACE
BOUNDARY BEGINS A NORTHWARD MOVE IN THE FASHION OF A WARM FRONT.
THIS WILL BRING THE CHANCE OF NOCTURNAL SHOWER AND STORM DEVELOPMENT
TOWARD SUNRISE AS THE MID LEVEL THETA-E RIDGE EXTENDS SOUTH AND
EASTWARD FROM THE LOW OVER THE UPPER MIDWEST. THE ONGOING MCS IN
THAT REGION WILL LIKELY REMAIN OVER THE NORTHERN GREAT LAKES WITH
NEW DEVELOPMENT POSSIBLE OVERHEAD OF SE MICHIGAN LATE IN THE NIGHT.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY

A SHIFT IN THE LONGWAVE PATTERN THIS WEEKEND WILL BRING RELIEF FROM
THE EXCESSIVE HEAT AND HUMID CONDITIONS WE HAVE BEEN DEALING
WITH...BUT NOT BEFORE A COUPLE MORE DAYS OF MID/UPPER 90S FIRST.

THE MIDLEVEL TROUGH OVER THE CENTRAL PLAINS WILL CONTINUE BUILDING
OVER THE GREAT LAKES THROUGH THURSDAY AS AN APPROACHING SYSTEM
TRACKING ACROSS CANADA FORCES IT TO BECOME POSITIVELY TILTED. 500MB
HEIGHTS WILL EXCEED 591 DM DURING THIS TIME AND THOUGH THE CANADIAN
SYSTEM WILL FLATTEN THE RIDGE...HEIGHTS WILL HOLD ON FRIDAY UNTIL A
COLD FRONT DROPS ACROSS THE STATE ON SATURDAY. THE COLD FRONT WILL
BE STRONG ENOUGH TO FORCE THE WARM AIRMASS TO THE SOUTH AS THE
TROUGH SETTLES OVER EASTERN CANADA. A FEW REINFORCING SHOTS OF
ENERGY INTO THE TROUGH OVER THE WEEKEND WILL HELP FORCE THE RIDGE
AXIS BACK TO THE WEST OVER THE FOOTHILLS OF THE ROCKIES PLACING THE
GREAT LAKES INTO A REGION OF NW FLOW. 850 MB TEMPS WILL DROP FROM
THE CURRENT VALUES AROUND 22C DOWN INTO THE LOW TEENS BY SUNDAY
WHICH WILL BRING MAX TEMPS BACK DOWN TO AROUND 80F WHICH IS MUCH
CLOSER TO NORMAL FOR THIS TIME OF YEAR. DEWPOINTS WILL BE NOTICEABLY
LOWER BACK INTO THE 50S WHICH WILL MAKE IT FEEL MUCH NICER OUT AS
WELL. THIS PATTERN WILL HOLD THROUGH THE MID WEEK.

CONVECTION WILL CONTINUE TO POSE A THREAT INTO THE WEEKEND. MUCH
LIKE TODAY AND YESTERDAY...VERY HOT AND HUMID AIRMASS WILL RESIDE
OVER SE MI. A WEAK FRONTAL BOUNDARY CURRENTLY DRAPED OVER NORTHERN
MICHIGAN WILL DROP THROUGH THE AREA ON THURSDAY AFTERNOON WHICH WILL
PROVIDE A BIT OF FOCUS FOR POSSIBLE THUNDERSTORMS TO DEVELOP WITH
THE ENHANCED CONVERGENCE ALONG IT. WARM AIR AROUND 700-800MB WILL
PROVIDE A BIT OF A CAP FOR THE STORMS TO CONTEND WITH AGAIN BUT THE
WEAK FRONTAL CONVERGENCE...ANY LINGERING BOUNDARY/LAKE BREEZE OR
WEAK SHORTWAVE IMPULSE MIGHT BE ENOUGH TO PRODUCE STORMS. ATMOSPHERE
WILL REMAIN PRIMED WITH CAPE VALUES IMPRESSIVELY HIGH AT UPWARDS OF
3000 J/KG AND THE NAM CONTINUES TO ADVERTISE VERY STRONG LOW/MID
LEVEL LAPSE RATES OF 8-10C/KG. A STRONGER FRONT WILL DROP THROUGH
SATURDAY/SUNDAY WHICH WILL BRING ABOUT ONE MORE CHANCE AT PRECIP.
MODELS HAVE BEEN FAIRLY DRY WITH IT THUS FAR BUT DO SHOW A COUPLE
MID LEVEL WAVES POTENTIALLY TRACKING ALONG THE FRONT. WILL KEEP
CHANCE POPS GOING ACROSS THE FAR SOUTHERN COUNTIES FOR THE TIME
BEING.

EXCESSIVE HEAT WILL ALSO CONTINUE TO POSE A PROBLEM FOR SE MI
THROUGH THE END OF THE WEEK. BOTH THURSDAY AND FRIDAY SHOULD REACH
INTO THE MID 90S WITH POTENTIAL ON FRIDAY TO POSSIBLY REACH 100F FOR
MANY LOCATIONS. THE USUAL SUSPECTS MAY THROW A WRENCH INTO THE
FORECAST WITH POSSIBLE UPSTREAM CONVECTION SHEDDING CLOUDS AND/OR
RAIN OVER SE MI AFFECTING MAX TEMPS...BUT IN THE END THE AIRMASS HAS
BEEN VERY CONSISTENT AND WILL FORECAST ACCORDINGLY WITH REASONABLY
HIGH MAXES UNTIL WE SEE SOMETHING TO SAY OTHERWISE. THE EXCESSIVE
HEAT WATCH WILL CONTINUE THROUGH FRIDAY.

&&

.MARINE...

A FRONTAL BOUNDARY WILL MAINTAIN UNSETTLED CONDITIONS IN TERMS OF
THUNDERSTORMS BUT THE WIND WILL BE LIGHT. THE RESULT WILL BE WARM
AND STABLE CONDITIONS OVER THE OPEN WATERS UNDER A WEAK WIND FIELD.
THE WEAK PRESSURE GRADIENT AND STABLE LOW LEVEL PROFILE WILL THEN
CONTINUE TO PROMOTE LIGHT WINDS AND LOW WAVES THROUGH THE END OF THE
WEEK.

&&

.AVIATION...ISSUED 147 PM EDT WED JUL 4 2012

//DISCUSSION...

TIMING AND COVERAGE OF THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING WILL BE THE PRIMARY AVIATION CHALLENGE WITH THIS
FORECAST PACKAGE. SURFACE ANALYSIS AND SATELLITE IMAGERY FAVOR THE
REGION FROM PTK SOUTH THROUGH DTW REGION FOR AFTERNOON STORM
DEVELOPMENT. OFFICE OBSERVATIONS OF TOWER CU SUPPORT EARLIER
INITIATION WITH THE MAIN WINDOW FOR STORMS AT THE TERMINAL SITES
BEING 19 TO 22Z WITH A FEW STORMS LINGERING THROUGH MID EVENING.

THE MBS AND FNT VICINITY HAS THE BEST CHANCE OF BEING AFFECTED BY
STORMS DURING THE OVERNIGHT PERIOD. THE ACTIVITY OVER THE UPPER
MIDWEST WILL LIKELY TRACK TO THE NORTH BUT THE SURFACE BOUNDARY
THAT SETTLED OVER THE REGION WILL RETURN AS A WARM FRONT WITH THE
AREA SUBJECT TO NEW SHOWER/STORM DEVELOPMENT. FARTHER SOUTH, WEAK
GRADIENT FLOW AND MOSTLY CLEAR SKY OVERNIGHT FAVOR MVFR FOG/HAZE
IN DTW AREA WHERE COVERAGE OF RAIN HAS BEEN GREATER OVER THE LAST
COUPLE OF DAYS.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE ON THUNDERSTORM COVERAGE AND TIMING OF 19-22Z
  TODAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...EXCESSIVE HEAT WARNING...MIZ047-MIZ048-MIZ053-MIZ060-MIZ061-MIZ062-
     MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 8 AM THURSDAY.

     EXCESSIVE HEAT WATCH...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 8 AM THURSDAY TO 9 PM FRIDAY.

     HEAT ADVISORY...MIZ049-MIZ054-MIZ055...UNTIL 9 PM WEDNESDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...BT
LONG TERM....DRK
MARINE.......BT
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 4, 3:26 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 PM EDT WED JUL 4 2012

MIZ047-048-053-060>063-068>070-075-076-082-083-052030-
MIDLAND-BAY-SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-
OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE SEE
THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT THURSDAY THOUGH FRIDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MIZ049-054-055-052030-
HURON-TUSCOLA-SANILAC-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

AN EXCESSIVE HEAT ADVISORY IS IN EFFECT THROUGH TONIGHT. PLEASE
SEE THE LATEST EXCESSIVE HEAT WARNING STATEMENT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT THURSDAY THOUGH FRIDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-052030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
426 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS MAY
BECOME SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. VERY HEAVY RAINFALL IS ALSO
POSSIBLE. STORM MOTION WILL BE FROM NORTHWEST TO SOUTHEAST AT 20
TO 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND
FRIDAY...WITH A BETTER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jul 4, 11:58 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1258 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     4 SE ANN ARBOR          42.23N 83.69W
07/03/2012                   WASHTENAW          MI   EMERGENCY MNGR

            8 INCH DIAMETER TREE DOWN OVER RAMP TO US 23 AT MICHIGAN
            AVE.

&&

RKULIK
Special weather statement, Jul 4, 3:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT WED JUL 4 2012

MIZ047-053-042130-
MIDLAND-SAGINAW-
429 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 30 MILES WEST OF FREELAND...MOVING SOUTHEAST AT
35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PLEASANT VALLEY BY 440 PM EDT...
  MERRILL BY 505 PM EDT...
  ST. CHARLES BY 525 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SC

The radar

The Detroit radar (KDTX), 44 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

25 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Macomb

When
July 4, 5:00 PM EST
Where
Macomb County, 1.72 mi NE of Center Line
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.490, -83.010

Hail, Macomb

When
July 4, 5:01 PM EST
Where
Macomb County, 1.72 mi NE of Center Line
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -83.010

Hail, Macomb

When
July 4, 5:04 PM EST
Where
Macomb County, 0.69 mi S of Center Line
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.460, -83.030

Hail, Oakland

When
July 4, 5:07 PM EST
Where
Oakland County, 2.06 mi NW of Oxbow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.650, -83.500

Thunderstorm Wind, Oakland

When
July 4, 5:18 PM EST
Where
Oakland County, 1.38 mi N of Huntington Woods
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.500, -83.120

Trees reported down across 12 Mile Road.

Lightning, Oakland

When
July 4, 5:20 PM EST
Where
Oakland County, 2.06 mi NW of Oxbow
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.650, -83.500

Lightning struck a house and set it on fire on the south side of White Lake.

Hail, Oakland

When
July 4, 5:20 PM EST
Where
Oakland County, 2.46 mi SE of Clawson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.510, -83.090

Thunderstorm Wind, Oakland

When
July 4, 5:26 PM EST
Where
Oakland County, 1.72 mi NE of Huntington Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -83.100

Two to three inch diameter tree limbs reported down.

Thunderstorm Wind, Oakland

When
July 4, 5:30 PM EST
Where
Oakland County, 1.02 mi W of Union Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.620, -83.450

A tree was reported blown down, along with wires across a road.

Hail, Oakland

When
July 4, 5:34 PM EST
Where
Oakland County, 1.02 mi W of Hazel Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -83.150

Hail, Oakland

When
July 4, 5:36 PM EST
Where
Oakland County, 1.38 mi S of Berkley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -83.170

Hail, Oakland

When
July 4, 5:37 PM EST
Where
Oakland County, 1.02 mi W of Hazel Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -83.150

Hail, Oakland

When
July 4, 5:40 PM EST
Where
Oakland County, 1.47 mi NNW of Royal Oak Township
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -83.160

Hail, Oakland

When
July 4, 5:40 PM EST
Where
Oakland County, 0.86 mi SW of Hazel Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.460, -83.140

Hail, Oakland

When
July 4, 5:40 PM EST
Where
Oakland County, 1.02 mi W of Royal Oak
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
42.480, -83.150

Hail, Oakland

When
July 4, 5:43 PM EST
Where
Oakland County, 1.68 mi WNW of Royal Oak Township
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.460, -83.180

Hail, Oakland

When
July 4, 5:45 PM EST
Where
Oakland County, 1.38 mi S of Berkley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.480, -83.170

Hail, Wayne

When
July 4, 5:46 PM EST
Where
Wayne County, 2.81 mi N of Highland Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.440, -83.160

Hail, Oakland

When
July 4, 5:50 PM EST to 5:59 PM EST
Where
Oakland County, 0.69 mi S of Hazel Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.460, -83.130

Hail, Macomb

When
July 4, 5:52 PM EST
Where
Macomb County, 14.28 mi SSW of Van Dyke
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.260, -83.130

Hail, Oakland

When
July 4, 5:55 PM EST
Where
Oakland County, 1.72 mi NE of Huntington Woods
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -83.100

Hail, Oakland

When
July 4, 6:05 PM EST
Where
Oakland County, 1.68 mi WNW of Orchard Lake Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.560, -83.360

Hail, Wayne

When
July 4, 6:10 PM EST
Where
Wayne County, 0.69 mi N of Grosse Pt Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -82.920

Hail, Macomb

When
July 4, 6:10 PM EST
Where
Macomb County, 2.13 mi NNE of Pleasant Ridge
Measured
1 in hail
Reported by
Public
Coordinates
42.510, -83.060

Hail, Oakland

When
July 4, 6:15 PM EST
Where
Oakland County, 2.91 mi SW of North Farmington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -83.410

Hail, Macomb

When
July 4, 6:19 PM EST
Where
Macomb County, 1.72 mi NE of Center Line
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -83.010

Hail, Macomb

When
July 4, 6:25 PM EST
Where
Macomb County, 1.47 mi SSE of Warren
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -82.990

Hail, Oakland

When
July 4, 6:27 PM EST
Where
Oakland County, 0.86 mi SW of Orchard Lake Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.540, -83.340

Hail, Macomb

When
July 4, 6:27 PM EST
Where
Macomb County, 0.51 mi W of East Detroit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -82.940

Thunderstorm Wind, Wayne

When
July 4, 6:40 PM EST
Where
Wayne County, 0.86 mi SE of Lincoln Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -83.160

Eight to ten inch diameter limbs down on Kings Highway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402711, 402709, 402710, 402712, 402745, 402721, 402722, 402744, 402750, 402713, 402714, 402715, 402716, 402717, 402723, 402718, 402719, 402724, 402720, 402752, 402738, 402725, 402741, 402755, 402726, 402739, 404929, 402734, 402736, 402751.